South Carolina, 2014Flash Flood and Damaging Winds in South Carolina, August 9, 2014
August 9, 2014 · NWS CHS · 3 events in 1 county or zone
A few strong to severe thunderstorms developed near a stationary front positioned over southeast South Carolina.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $2,000
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A few strong to severe thunderstorms developed near a stationary front positioned over southeast South Carolina.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, SC wrote its last area forecast discussion before the first event at Aug 9, 1:00 PM EST, 1 hour 32 minutes earlier.
Area forecast discussion, Aug 9, 1:00 PM EST, 1 hour 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON SC
200 PM EDT SAT AUG 9 2014
.SYNOPSIS...
A STATIONARY FRONT WILL SHIFT INLAND TODAY...BUT REMAIN NEARBY
INTO EARLY NEXT WEEK. A COLD FRONT WILL THEN CROSS THE REGION BY
LATE NEXT WEEK.
&&
.NEAR TERM /UNTIL 6 PM THIS EVENING/...
EXPECT SHOWERS AND THUNDERSTORMS TO BECOME MORE WIDESPREAD THIS
AFTERNOON AS A STATIONARY FRONT OVER THE AREA SHIFTS INLAND AS THE
SEA BREEZE KICKS IN. STILL EXPECT A SLIGHT RISK OF A SEVERE STORM
ALONG WITH LOCALLY HEAVY RAINFALL/FLOODING. HIGHS SHOULD BE A
BIT COOLER THAN YESTERDAY GIVEN THE INCREASED CLOUD/RAIN
COVERAGE...RANGING FROM AROUND 90 NORTH AND WEST PORTION OF THE
FORECAST AREA TO MID 90S NEAR THE EASTERN PORTIONS OF THE ALTAMAHA
RIVER AREA WHERE MORE SUN WILL OCCUR.
&&
.SHORT TERM /6 PM THIS EVENING THROUGH TUESDAY/...
TONIGHT...CONVECTION WL SLOWLY WIND DOWN WITH THE LOSS OF
INSOLATION. LINGERING BNDRY...HIGH PWATS AND SOME SFC BASED
INSTAB WL KEEP A RISK FOR SHWRS/TSTMS GOING THROUGH THE NGT. THERE
WL STILL BE A RISK FOR FLASH FLOODING...ESP AT THE COAST DURING
THE ERLY EVNG HIGH TIDE CYCLE. LOWS WL RANGE FROM THE LWR-MID 70S
INLAND MID-UPR 70S AT THE COAST.
SUNDAY...THE WEAK FRONT WILL MEANDER NORTH AS THE DAY PROGRESSES.
AT THE SAME TIME...SHORTWAVE ACTIVITY MOVING ACROSS THE CAROLINAS
TOWARD THE COASTLINE WILL PROVIDE THE NECESSARY ENERGY TO DEVELOP
A WEAK WAVE OF LOW PRESSURE ALONG THE BOUNDARY. THESE SYNOPTIC
SCALE FEATURES WILL HELP MAINTAIN DEEP LAYER MOISTURE ACROSS MUCH
OF THE SOUTHEAST STATES...WITH CONSIDERABLY HIGH PRECIPITABLE
WATER VALUES IN THE 2.25 TO 2.5 INCH RANGE. EXPECT SCATTERED TO
NUMEROUS THUNDERSTORM COVERAGE DURING THE DAYTIME HOURS AS A
RESULT. RAIN CHANCES WILL PEAK IN THE LIKELY RANGE ACROSS
NORTHERN AND INLAND LOCATIONS CLOSEST TO FORCING ALONG THE FRONTAL
ZONE AND THE TRANSIENT SHORTWAVE ENERGY. CONSIDERING THE HIGH
MOISTURE CONTENT OF THE ATMOSPHERE...THUNDERSTORMS WILL PRODUCE
HEAVY DOWNPOURS AND COULD CREATE LOCALIZED FLOODING ISSUES WHERE
STORM MOTION IS SLOWED BY BOUNDARY INTERACTIONS. ALTHOUGH
ORGANIZED SEVERE THUNDERSTORM DEVELOPMENT IS NOT EXPECTED WITHIN
SUCH A WARM AND SATURATED ENVIRONMENT...AN ISOLATED PULSE SEVERE
STORM COULD STILL OCCUR GIVEN MODERATE INSTABILITY. HIGH
TEMPERATURES WILL BE RIGHT AROUND SEASONAL NORMALS IN THE LOW 90S
INLAND UNDER MOSTLY CLOUDY SKIES. HAVE MAINTAINED A CHANCE OF
SHOWERS/THUNDERSTORMS INTO THE OVERNIGHT PERIOD TO ACCOUNT FOR
LINGERING SYNOPTIC SCALE FORCING...EVEN AFTER INSTABILITY
DIMINISHES WITH SUNSET.
MONDAY AND TUESDAY...THE QUASI-STATIONARY FRONT WILL BE LINGERING
ALONG THE NORTHERN PERIPHERY OF THE FORECAST AREA INTO EARLY NEXT
WEEK. THE CO-LOCATED WAVE OF LOW PRESSURE WILL DEEPEN SLIGHTLY ON
MONDAY...THEN LIFT NORTH/NORTHEAST INTO THE ATLANTIC WATERS
TUESDAY DOWNSTREAM OF A MORE AMPLIFIED UPPER TROUGH AXIS
SHIFTING TOWARD THE EAST COAST. WILL CONTINUE TO INDICATE HIGHER
THAN NORMAL RAIN CHANCES EACH DAY DUE TO PERSISTENT FORCING WITHIN
THE WEAK FRONT AND SURFACE WAVE...WITH POPS PEAKING IN THE 40
PERCENT RANGE DURING THE AFTERNOON HOURS AND DIMINISHING FROM WEST
TO EAST EACH NIGHT. PRECIPITABLE WATER VALUES WILL STILL BE AT OR
ABOVE 2 INCHES...THUS EXPECT DECENT COVERAGE OF THUNDERSTORMS AND
THE CONTINUED POTENTIAL FOR HEAVY DOWNPOURS WITHIN STRONGEST
CONVECTION. HIGH AND LOW TEMPERATURES WILL VARY LITTLE FROM DAY TO
DAY...WARMING INTO THE LOW 90S AWAY FROM THE COOLER COASTLINE AND
FALLING INTO THE LOW TO MID 70S EACH NIGHT.
&&
.LONG TERM /TUESDAY NIGHT THROUGH FRIDAY/...
THE FORECAST AREA WILL GENERALLY REMAIN BETWEEN A BROAD UPPER
TROUGH CENTERED TO THE NORTH AND UPPER LEVEL RIDGING SUPPRESSED
TO THE SOUTH OVER FLORIDA AND THE BAHAMAS. A WAVE OF SURFACE LOW
PRESSURE WILL BE LIFTING NORTH OFF THE NORTH CAROLINA/VIRGINIA
COASTLINE BY TUESDAY NIGHT...WITH A MORE WELL-DEFINED COLD FRONT
PROGRESSING EAST FROM THE OHIO/TENNESSEE VALLEYS IN ITS WAKE.
NOTABLY DRIER AIR WILL ACCOMPANY THE FRONT AS IT SHIFTS TOWARD
THE SOUTHEAST COAST BY THURSDAY AND POSSIBLY STALLS/DISSIPATES TO
THE EAST/SOUTHEAST FRIDAY. HAVE INDICATED HIGHEST RAIN CHANCES OF
THE EXTENDED PERIOD ON WEDNESDAY...BEFORE THE BAND OF DEEP
MOISTURE DISSIPATES OVER THE REGION AHEAD OF THE APPROACHING
FRONTAL SYSTEM. HAVE THEN TRENDED RAIN CHANCES BACK DOWN TOWARD
MORE SEASONAL 20 TO 30 PERCENT FOR THURSDAY THROUGH
SATURDAY...WITH BEST THUNDERSTORM POTENTIAL DURING THE
CLIMATOLOGICALLY FAVORED AFTERNOON TIME FRAME. EXPECT LITTLE
VARIATION IN THE HIGH TEMPERATURES EACH DAY...WITH TEMPERATURES
PEAKING IN THE LOWER 90S INLAND EACH AFTERNOON.
&&
.AVIATION /18Z SATURDAY THROUGH THURSDAY/...
NUMEROUS SHOWERS AND TSTMS EXPECTED THIS AFTERNOON WITH A STALLED
FRONT OVER THE AREA...THE SEA BREEZE...WEAK SHORTWAVE ENERGY ALOFT
AND DEEP MOISTURE. HEAVY RAINFALL AND GUSTY WINDS ARE POSSIBLE
WITH ANY OF THE STRONGER STORMS WITH SUB-IFR CONDS POSSIBLE. THERE
WILL BE A RISK FOR ADDITIONAL SHOWERS AND MAYBE A STORM OVERNIGHT AS
WELL..ESPECIALLY AT KCHS AS THE FRONT SINKS BACK SOUTHWARD.
ALSO...THERE WILL BE A RISK FOR SOME LOW CLOUDS/FOG LATE TONIGHT BUT
AT THIS POINT WE THINK THE BEST CHANCE WILL REMAIN WEST OF THE
TERMS.
EXTENDED AVIATION OUTLOOK...EXPECT SCATTERED AND MAINLY DIURNAL
SHOWERS AND THUNDERSTORMS...WITH BRIEF PERIODS OF FLIGHT
RESTRICTIONS THROUGH WEDNESDAY.
&&
.MARINE...
TODAY...WNDS WL TURN ONSHORE BY THIS AFTN AS THE WMFNT LIFTS N OF
THE WTRS. SPEEDS SHOULD TOP OUT AT 5-10 KT...PSBLY A LITTLE HIGHER
NEAR THE COAST AND IN THE CHARLESTON HARBOR. SEAS WL AVG 1-3 FT.
TONIGHT...WNDS ARE FCST TO BACK TO THE S WITH SPEEDS AROUND 10
KT. SEAS WL REMAIN 1-3 FT.
SUNDAY THROUGH WEDNESDAY....A WEAK FRONT WILL LIFT SLIGHTLY TO
THE NORTH BY SUNDAY...WHILE A WAVE OF LOW PRESSURE DEVELOPS ALONG
THE MEANDERING BOUNDARY AND SHIFTS EAST/NORTHEAST INTO THE
ATLANTIC MONDAY AND TUESDAY. ALTHOUGH THERE COULD BE A SLIGHT
TIGHTENING OF THE GRADIENT TUESDAY TO THE SOUTH OF THE LIFTING
SURFACE LOW...WIND SPEEDS ARE STILL EXPECTED TO GENERALLY REMAIN
ON EITHER SIDE OF 15 KT WITH SEAS 2 TO 4 FT THROUGH THE PERIOD.
&&
.TIDES/COASTAL FLOODING...
CURRENT AND FCST TIDAL DEPARTURES SUGGEST TIDES WILL APRCH/EXCEED
MODERATE COASTAL FLOODING THRESHOLDS FOR THE LWR SC COAST AND
SHALLOW COASTAL FLOODING THRESHOLDS FOR THE UPR GA COAST. XPCT
TIDES OF 7.3-7.6 FT MLLW IN THE CHARLESTON HARBOR WITH 9.1 TO 9.4
FT MLLW AT FT PULASKI. COMPLICATING MATTERS IS HVY RAIN COULD BE
FALLING AROUND THE TIME OF HIGH TIDE THIS EVNG. WL ISSUE A COASTAL
FLOOD ADV FOR ALL COASTAL ZONES...INCLUDING TIDAL BERKELEY...FROM
6PM-10PM.
THE PROXIGEAN SPRING TIDE...THE FULL MOON COINCIDENT WITH THE
CLOSEST LUNAR PERIGEE OF THE YEAR...WILL PEAK THIS WEEKEND AND
CREATE HIGHER THAN NORMAL ASTRONOMICAL TIDES. SINCE ONLY SMALL
DEPARTURES ARE NEEDED ABOVE THE PREDICTED ASTRONOMICAL TIDE VALUES
TO RESULT IN MINIMAL COASTAL FLOODING...EVEN WITH A RATHER WEAK
ONSHORE FLOW THIS WILL STILL LIKELY BOOST TIDE LEVELS ABOVE
CRITICAL THRESHOLDS. THE BEST CHANCE FOR COASTAL FLOOD ADVISORIES
WOULD BE DURING THE EVENING HIGH TIDES INTO EARLY NEXT WEEK. AS
ALWAYS...IF HEAVY RAIN OCCURS AROUND THE TIMES OF THE ELEVATED
HIGH TIDES...RUNOFF WILL BE INHIBITED AND MORE SIGNIFICANT
FLOODING COULD OCCUR WITHIN COASTAL COMMUNITIES.
&&
.EQUIPMENT...
THE CHARLESTON SC WSR-88D /KCLX/ REMAINS OUT OF SERVICE DUE TO A
SIGNIFICANT MECHANICAL FAILURE. THE CURRENT ESTIMATE HAS THE RADAR
RETURNING TO SERVICE BETWEEN AUGUST 21 AND 25.
&&
.CHS WATCHES/WARNINGS/ADVISORIES...
GA...COASTAL FLOOD ADVISORY FROM 6 PM TO 10 PM EDT THIS EVENING FOR
GAZ117-119-139-141.
SC...COASTAL FLOOD ADVISORY FROM 6 PM TO 10 PM EDT THIS EVENING FOR
SCZ048>052.
MARINE...NONE.
&&
NEAR TERM...RJB
SHORT TERM...
LONG TERM...
AVIATION...RJB
MARINE...
TIDES/COASTAL FLOODING...
EQUIPMENT...Hazardous weather outlook, Aug 9, 2:39 AM EST, 11 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON SC
339 AM EDT SAT AUG 9 2014
AMZ330-350-352-354-374-100745-
CHARLESTON HARBOR-
WATERS FROM SOUTH SANTEE RIVER TO EDISTO BEACH SC OUT 20 NM-
WATERS FROM EDISTO BEACH SC TO SAVANNAH GA OUT 20 NM-
WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA OUT 20 NM...INCLUDING
GRAYS REEF NATIONAL MARINE SANCTUARY-
WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA EXTENDING FROM 20 TO
60 NM-
339 AM EDT SAT AUG 9 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.
.DAY ONE...TODAY AND TONIGHT.
STRONG THUNDERSTORMS...NUMEROUS SHOWERS AND THUNDERSTORMS WILL
AFFECT THE COASTAL WATERS THIS AFTERNOON AND OVERNIGHT. WIND GUSTS
IN EXCESS OF 35 KNOTS WILL BE POSSIBLE ALONG WITH FREQUENT CLOUD
TO WATER LIGHTNING. SPECIAL MARINE WARNINGS MAY BE NEEDED. IN
ADDITION...HEAVY RAINS COULD REDUCE VISIBILITIES TO LESS THAN 1 NM
AT TIMES.
STAY TUNED TO NOAA WEATHER RADIO ALL HAZARDS AND COAST GUARD
BROADCASTS FOR THE LATEST FORECAST AND WARNING INFORMATION FROM
THE NATIONAL WEATHER SERVICE IN CHARLESTON.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ASSISTANCE MAY BE NEEDED THIS AFTERNOON AND EVENING.
GAZ117-119-139-141-SCZ048>052-100745-
COASTAL BRYAN-COASTAL CHATHAM-COASTAL LIBERTY-COASTAL MCINTOSH-
BEAUFORT-COASTAL COLLETON-CHARLESTON-COASTAL JASPER-TIDAL BERKELEY-
339 AM EDT SAT AUG 9 2014
...COASTAL FLOOD ADVISORY IN EFFECT FROM 6 PM TO 10 PM EDT THIS
EVENING...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST GEORGIA AND
SOUTHEAST SOUTH CAROLINA.
.DAY ONE...TODAY AND TONIGHT.
HEAVY RAIN AND SEVERE THUNDERSTORMS...NUMEROUS SHOWERS AND
THUNDERSTORMS WILL DEVELOP ACROSS SOUTHEAST SOUTH CAROLINA AND
SOUTHEAST GEORGIA TODAY...WHICH WILL LINGER INTO TONIGHT. THERE
WILL BE A RISK FOR FLASH FLOODING WITH THESE SLOW MOVING
THUNDERSTORMS AND FLASH FLOOD WARNINGS OR FLOOD ADVISORIES COULD
BE NEEDED. THE RISK FOR FLOODING WILL BE ESPECIALLY ELEVATED THIS
EVENING AT THE COAST SHOULD HEAVY RAINS FALL DURING THE ALREADY
HIGH ASTRONOMICAL HIGH TIDES. IN ADDITION...ISOLATED SEVERE
THUNDERSTORMS THAT ARE CAPABLE OF PRODUCING DAMAGING WINDS AND
FREQUENT CLOUD TO GROUND LIGHTNING ARE POSSIBLE THIS AFTERNOON.
STAY TUNED TO NOAA WEATHER RADIO...TV OR YOUR LOCAL NEWS SOURCE
FOR THE LATEST FORECAST AND WARNING INFORMATION FROM THE NATIONAL
WEATHER SERVICE IN CHARLESTON.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
COASTAL FLOOD ADVISORY.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
COASTAL FLOODING...ASTRONOMICAL FACTORS AND PERIODS OF ONSHORE
WIND WILL ELEVATE HIGH TIDE LEVELS THIS WEEKEND. SHALLOW SALT
WATER FLOODING IS POSSIBLE AROUND THE TIMES OF HIGH TIDE...AND
COASTAL FLOOD ADVISORIES COULD EVENTUALLY BE REQUIRED.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ASSISTANCE MAY BE NEEDED THIS AFTERNOON AND EVENING.
GAZ087-088-099>101-114>116-118-137-138-140-SCZ040-042>045-047-100745-
JENKINS-SCREVEN-CANDLER-BULLOCH-EFFINGHAM-TATTNALL-EVANS-
INLAND BRYAN-INLAND CHATHAM-LONG-INLAND LIBERTY-INLAND MCINTOSH-
ALLENDALE-HAMPTON-INLAND COLLETON-DORCHESTER-INLAND BERKELEY-
INLAND JASPER-
339 AM EDT SAT AUG 9 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST GEORGIA AND
SOUTHEAST SOUTH CAROLINA.
.DAY ONE...TODAY AND TONIGHT.
HEAVY RAIN AND SEVERE THUNDERSTORMS...NUMEROUS SHOWERS AND
THUNDERSTORMS WILL DEVELOP ACROSS SOUTHEAST SOUTH CAROLINA AND
SOUTHEAST GEORGIA TODAY...WHICH WILL LINGER INTO TONIGHT. THERE
WILL BE A RISK FOR FLASH FLOODING WITH THESE SLOW MOVING
THUNDERSTORMS AND FLASH FLOOD WARNINGS OR FLOOD ADVISORIES COULD
BE NEEDED. THE RISK FOR FLOODING WILL BE ESPECIALLY ELEVATED THIS
EVENING AT THE COAST SHOULD HEAVY RAINS FALL DURING THE ALREADY
HIGH ASTRONOMICAL HIGH TIDES. IN ADDITION...ISOLATED SEVERE
THUNDERSTORMS THAT ARE CAPABLE OF PRODUCING DAMAGING WINDS AND
FREQUENT CLOUD TO GROUND LIGHTNING ARE POSSIBLE THIS AFTERNOON.
STAY TUNED TO NOAA WEATHER RADIO...TV OR YOUR LOCAL NEWS SOURCE
FOR THE LATEST FORECAST AND WARNING INFORMATION FROM THE NATIONAL
WEATHER SERVICE IN CHARLESTON.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ASSISTANCE MAY BE NEEDED THIS AFTERNOON AND EVENING.
In the hours before
Special weather statement, Aug 9, 12:41 PM EST, 1 hour 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
141 PM EDT SAT AUG 9 2014
GAZ137-138-091845-
INLAND LIBERTY-LONG-
141 PM EDT SAT AUG 9 2014
...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF LIBERTY AND LONG
COUNTIES THROUGH 245 PM EDT...
AT 137 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM...NEAR JONES CREEK...MOVING SOUTHEAST AT 10 MPH.
SOME LOCATIONS THAT WILL BE AFFECTED INCLUDE...
WEFANIE...JONES CREEK...GUM BRANCH...ELIM...CREEK ISLAND...
LUDOWICI...MILL CREEK...AIMAR...MURRAYS CROSSING...
PREPARE NOW FOR THE FOLLOWING HAZARDS...
GUSTY WINDS OF 40 TO 50 MPH...
DIME SIZE HAIL...
FREQUENT CLOUD TO GROUND LIGHTNING...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FREQUENT LIGHTNING IS OCCURRING WITH THIS THUNDERSTORM. IF
OUTDOORS...STAY AWAY FROM ISOLATED TALL OBJECTS. IF INDOORS...STAY
AWAY FROM WINDOWS AND DOORS. AVOID USING PLUMBING AND ELECTRICAL
APPLIANCES UNLESS IT IS AN EMERGENCY.
BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS AS STORMS APPROACH.
BE READY TO TAKE IMMEDIATE ACTION IN CASE A SEVERE THUNDERSTORM
WARNING IS ISSUED FOR YOUR LOCATION.
&&
LAT...LON 3194 8177 3171 8144 3168 8147 3170 8147
3170 8149 3158 8156 3154 8166 3155 8170
3158 8170 3161 8174 3160 8175 3161 8175
3161 8177 3165 8180 3165 8183 3166 8185
3179 8193
TIME...MOT...LOC 1742Z 312DEG 10KT 3179 8178Special weather statement, Aug 9, 1:56 PM EST, 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
256 PM EDT SAT AUG 9 2014
GAZ116>119-138-139-091945-
COASTAL BRYAN-COASTAL CHATHAM-COASTAL LIBERTY-INLAND BRYAN-INLAND
CHATHAM-INLAND LIBERTY-
256 PM EDT SAT AUG 9 2014
...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF LIBERTY...BRYAN AND
CHATHAM COUNTIES THROUGH 345 PM EDT...
AT 255 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM...NEAR DORCHESTER...MOVING EAST AT 15 MPH.
SOME LOCATIONS THAT WILL BE AFFECTED INCLUDE...
DORCHESTER...MIDWAY...DANIEL...SEABROOK...PORT ROYAL...BELFAST...
DUNHAM MARSH...SUNBURY...KELLER...
PREPARE NOW FOR THE FOLLOWING HAZARDS...
FREQUENT CLOUD TO GROUND LIGHTNING...
TORRENTIAL RAIN WHICH MAY PRODUCE LOCALIZED FLOODING...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FREQUENT LIGHTNING IS OCCURRING WITH THIS THUNDERSTORM. IF
OUTDOORS...STAY AWAY FROM ISOLATED TALL OBJECTS. IF INDOORS...STAY
AWAY FROM WINDOWS AND DOORS. AVOID USING PLUMBING AND ELECTRICAL
APPLIANCES UNLESS IT IS AN EMERGENCY.
BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS AS STORMS APPROACH.
BE READY TO TAKE IMMEDIATE ACTION IN CASE A SEVERE THUNDERSTORM
WARNING IS ISSUED FOR YOUR LOCATION.
&&
LAT...LON 3173 8149 3195 8151 3198 8129 3197 8087
3195 8088 3194 8091 3190 8094 3185 8099
3185 8101 3183 8104 3181 8103 3180 8105
3178 8106 3173 8112 3170 8113
TIME...MOT...LOC 1856Z 276DEG 15KT 3179 8139Special weather statement, Aug 9, 2:32 PM EST, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
332 PM EDT SAT AUG 9 2014
SCZ050-052-092000-
CHARLESTON-TIDAL BERKELEY-
332 PM EDT SAT AUG 9 2014
...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF CHARLESTON AND
BERKELEY COUNTIES THROUGH 400 PM EDT...
AT 329 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM...NEAR THE CITADEL...MOVING EAST AT 15 MPH.
SOME LOCATIONS THAT WILL BE AFFECTED INCLUDE...
COLUMBUS STREET TERMINAL...MARION SQUARE...PATRIOTS POINT...MOUNT
PLEASANT WATERFRONT PARK...THE OLD VILLAGE...MOUNT PLEASANT...
SULLIVANS ISLAND...FORT MOULTRIE...SULLIVANS ISLAND...SEASIDE
FARMS...
PREPARE NOW FOR THE FOLLOWING HAZARDS...
GUSTY WINDS OF 40 MPH...
TORRENTIAL RAIN WHICH MAY PRODUCE LOCALIZED FLOODING...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FREQUENT LIGHTNING IS OCCURRING WITH THIS THUNDERSTORM. IF
OUTDOORS...STAY AWAY FROM ISOLATED TALL OBJECTS. IF INDOORS...STAY
AWAY FROM WINDOWS AND DOORS. AVOID USING PLUMBING AND ELECTRICAL
APPLIANCES UNLESS IT IS AN EMERGENCY.
BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS AS STORMS APPROACH.
BE READY TO TAKE IMMEDIATE ACTION IN CASE A SEVERE THUNDERSTORM
WARNING IS ISSUED FOR YOUR LOCATION.
&&
LAT...LON 3284 7970 3280 7973 3277 7981 3275 7984
3275 7986 3277 7987 3277 7989 3278 7990
3277 7992 3275 7991 3276 7987 3273 7986
3268 7988 3271 8003 3289 8001 3288 7964
TIME...MOT...LOC 1932Z 276DEG 15KT 3279 7991Thunderstorm Wind, Charleston
- When
- August 9, 2:32 PM EST to 2:33 PM EST
- Where
- Charleston County, St Andrews
- Measured
- 43 kt (49 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Public
- Coordinates
- 32.780, -79.980
The public estimated a wind gust of 50 mph, which resulted in several downed small branches, including a 1 inch diameter branch hitting a vehicle. Yard lighting was also pulled out of the ground.
Thunderstorm Wind, Charleston
- When
- August 9, 2:32 PM EST to 2:33 PM EST
- Where
- Charleston County, 1.5 mi SSE of Ashley Hall
- Measured
- 43 kt (49 mph) estimated gust
- Property damage
- $500
- Reported by
- Public
- Coordinates
- 32.800, -80.010
The public reported a large tree branch down in Avondale.
Flash Flood, Charleston
- When
- August 9, 4:00 PM EST to 7:30 PM EST
- Where
- Charleston County, 0.58 mi W of Charleston to 0.8 mi NW of Charleston
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 32.780, -79.940
Law enforcement reported numerous road closures in downtown Charleston due to flash flooding, including Bull, Calhoun, Ashley Avenue, Fishburne, Morris, Huger, King, Rutledge, Sheppard, Cannon Park, Thomas, Warren and the Crosstown.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Flooding in South Carolina, August 9 to 10, 20142 deaths · $1.9 million · 7 events
- Hail and Damaging Winds in Nebraska, August 9 to 10, 2014$4.5 million · 2.75 in hail · 13 events
- Hail and Damaging Winds in Kansas, August 9 to 10, 2014$4.0 million · 2.75 in hail · 15 events
- Flash Flooding and Damaging Winds in Mississippi, August 9 to 11, 2014$412,000 · 65 kt wind · 17 events
- Flash Flood and Hail in Nebraska, August 9, 2014$15,000 · 2.75 in hail · 21 events
- Flash Flood in Georgia, August 9 to 10, 2014$30,000 · 1 event
- Flooding in North Carolina, August 9, 2014$20,000 · 8 events
- Flash Flooding and Heavy Rain in South Carolina, August 9, 2014$18,000 · 4 events
- Flash Flooding in West Virginia, August 9, 2014$15,000 · 2 events
- Hail and Damaging Winds in Kansas, August 9, 20141 in hail · 9 events
- Tornadoes and Hail in Kansas, August 9, 2014EF0 · 7 events
- Tornado and Flash Flooding in South Dakota, August 9, 2014EF0 · 6 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 540461, 540462, 541735.